Acute Atraumatic Compartment Syndrome (AACS) can be a potentially life and limb threatening complication of either drug abuse or medication injection. Prompt recognition followed by emergency fasciotomy is required to avoid permanent disability. A better understanding of the different clinical presentations may lead to improved outcomes through more expedient diagnosis and treatment. We describe five new cases of AACS caused by illicit drug abuse within the McGill University Hospitals, with a review of all 102 similar patients previously documented in the literature between January 1970 and May 1997. The average age for all cases was 29 years, with 74% being male. The presence of edema, pain, tension, and skin changes were the most frequent symptoms and signs reported. There appear to be two distinct mechanisms of poisoning-induced AACS: (1) direct vasotoxicity and (2) limb compression caused by prolonged comatose state. Direct vasotoxicity is more likely to lead to eventual amputation, whereas prolonged limb compression is more likely to progress to systemic complications such as azotemia, hypotension, cardiac arrhythmia, and renal failure (Crush Syndrome). Long-term sequelae of motor loss, sensory disruption, and development of contracture were common in AACS of both causes. Because Compartment Syndrome is a surgical emergency, primary care and emergency physicians must have a high index of suspicion to promptly recognize and treat this problem.